Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS North Platte, NE

June 26, 2020Arthur County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 26, 2020, 8:45 PM MDT for Arthur County, McPherson County, Nebraska. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 8:45 PM MDT (02:45 UTC)
Expired
Jun 26, 2020, 9:13 PM MDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Arthur County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:47 PM MDTHAIL 17 W Arthur, NEQUARTER SIZE HAIL
Jun 26, 9:00 PM MDTHAIL 1.75Arthur, NEHAIL PUNCHED A HOLE THROUGH A PLASTIC GREEN HOUSE ROOF PANEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS53 KLBF 270245
SVRLBF
NEC005-117-270330-
/O.NEW.KLBF.SV.W.0145.200627T0245Z-200627T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
945 PM CDT Fri Jun 26 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Arthur County in west central Nebraska...
  Western McPherson County in west central Nebraska...

* Until 1030 PM CDT/930 PM MDT/.

* At 945 PM CDT/845 PM MDT/, a severe thunderstorm was located over
  Arthur, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Arthur, Haythorn Lake, Lena, Sand Puddin Lake, Flatts, McKeag,
  Calora, Jensen Lake, Bucktail Lake, Sand Beach Lake, Three Mile
  Lake, Velma, Diamond Bar Lake and Bucktail.

This includes the following highways...
 Highway 61 between mile markers 110 and 136.
 Highway 92 between mile markers 165 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 10162 4174 10131 4140 10126 4139 10176
      4169 10196
TIME...MOT...LOC 0245Z 235DEG 35KT 4155 10174 

HAIL...1.50IN
WIND...60MPH
 
$$

Roberg
1 follow-up statement
537 
WWUS53 KLBF 270313
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1013 PM CDT Fri Jun 26 2020

NEC005-117-270323-
/O.CAN.KLBF.SV.W.0145.000000T0000Z-200627T0330Z/
Arthur NE-McPherson NE-
1013 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR ARTHUR AND WESTERN MCPHERSON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4174 10162 4174 10131 4140 10126 4139 10176
      4169 10196
TIME...MOT...LOC 0311Z 235DEG 35KT 4171 10144 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:28 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 26, 5:28 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Jun 26 2020

.DISCUSSION...Issued at 311 PM CDT Fri Jun 26 2020

Visible satellite imagery depicts a dense cu field over nwrn
portions of the area this aftn, becoming increasingly congested in
time as a weak, NW-SE oriented upper disturbance approaches.
Suspect we will see initiation of a few storms here soon given
satellite characteristics. SPC mesoanalysis shows an uncapped
environment, with steep lapse rates driving moderate CAPE.
However, deep-layer shear is rather modest. Multicells with
transient supercellular characteristics will likely be the primary
mode with any storms that manage to mature, with the environment
supportive of marginally severe hail and wind, particularly with
any rotating updrafts. Lifespan of this area of convection may be
limited, as there will likely be some subsidence in the wake of
the aforementioned upper-level disturbance as it crosses the
nwrn/nrn portions of our area by mid-aftn.

More widespread convection is ongoing over sern WY/nrn CO in an
environment characterized by similar CAPE but higher shear, large
DCAPE, and high LCLs. Based on environment and CAM consensus,
expect that this will grow upscale as it approaches our
wrn/particularly swrn zones, with an MCS clipping those portions
of the area this evening. Mode will favor the potential for
primarily damaging straight-line winds, with severe hail possible
in any semi-discrete or embedded rotating updrafts. All-in-all,
convection should be rather short-lived, with the MCS crossing the
area over the span of about 4-6 hours. Potential exists for some
low clouds/fog in the wake of the MCS, but think this will be
localized at best.

More appreciable shortwave/vort max currently shown on WV imagery
near the UT/WY/ID borders is progged to slowly weaken as it moves
eastward toward the area tomorrow. Despite weakening, this
feature could provide enough lift to support additional
thunderstorm development during the aftn and evening hours,
especially over srn zones. Environment remains supportive of some
strong to severe storms, with moderate to large CAPE and marginal
deep-layer shear. In fact, could end up with a fairly similar
scenario today and tomorrow.

Trending drier and hotter later this weekend as low-to-midlevel
thermal ridging builds over the High Plains and upper trof deepens
over the wrn CONUS. Wrn trof drifts slowly eastward through early
next week, contributing to gradually increasing PoPs by Tuesday
and Wednesday. Modest differences in trof timing/tilt between
guidance limit predictability in details, but for now, looks like
best potential for appreciable QPF will be over wrn/nrn portions
of the area in closer proximity to the trof and associated upper
jet forcing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Jun 26 2020

Expect some high cloudiness to build into southwestern Nebraska
this evening as thunderstorms transition east of the Rockies. A
storm or two may impact the KLBF terminal after 03z this evening.
Given the isolated nature of storms expected, will handle this
mention with a VCTS group for now. Storm are expected to remain
south of the KVTN terminal tonight. Skies will then gradually
clear overnight as storms transition east of the area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...WFO Rapid City SD
AVIATION...Buttler
Hazardous weather outlook, Jun 26, 2:54 PM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
354 PM CDT Fri Jun 26 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-272100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
354 PM CDT Fri Jun 26 2020 /254 PM MDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected again this afternoon and evening,
especially across the southern Sandhills into Chase through
Frontier counties. Some storms may be strong, possibly with
isolated severe storms. Hail and gusty winds will be the main
threats today. Also potential for heavy rainfall south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Chances for isolated to scattered thunderstorms will continue
through the weekend into next week. There is a marginal risk for
severe storms across southwest Nebraska on Saturday. Severe
weather threat for the weekend remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 26, 7:48 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
748 PM MDT Fri Jun 26 2020

NEZ022-057-270230-
Garden NE-Keith NE-
748 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH AND
SOUTHEASTERN GARDEN COUNTIES UNTIL 830 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Lewellen and Bluewater Battlefield State Historical Park.

This includes Highway 92 between mile markers 115 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4127 10232 4141 10241 4157 10204 4133 10197
TIME...MOT...LOC 0148Z 244DEG 22KT 4137 10227

Roberg
Special weather statement, Jun 26, 7:51 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
851 PM CDT Fri Jun 26 2020

NEZ023-024-035-036-270230-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
851 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND WEST CENTRAL MCPHERSON
COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 850 PM CDT/750 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Arthur, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Lake, Lena, Sand Puddin Lake, Three Mile Lake, Cogill Lake,
Calora and Sand Beach Lake.

This includes the following highways...
 Highway 61 between mile markers 127 and 136.
 Highway 92 between mile markers 165 and 174.

LAT...LON 4156 10165 4169 10178 4183 10152 4163 10130
TIME...MOT...LOC 0150Z 235DEG 20KT 4166 10164

Roberg
Special weather statement, Jun 26, 7:55 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
855 PM CDT Fri Jun 26 2020

NEZ059-070-270245-
Hayes NE-Lincoln NE-
855 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN AND NORTHERN
HAYES COUNTIES UNTIL 945 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hayes Center, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marengo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Nebraska.

LAT...LON 4051 10115 4059 10134 4079 10115 4065 10083
TIME...MOT...LOC 0154Z 235DEG 20KT 4059 10119

Roberg
Local storm report, Jun 26, 8:10 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             9 E OSHKOSH             41.41N 102.17W
06/26/2020  M1.00 INCH       GARDEN             NE   TRAINED SPOTTER

            QUARTERS TO PEAS BLANKETING GROUND AND ROOFS. HEAVY RAIN.

&&

RLAMB
Local storm report, Jun 26, 8:14 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             8 E OSHKOSH             41.41N 102.19W
06/26/2020  M1.50 INCH       GARDEN             NE   TRAINED SPOTTER

            PING PONG HAIL, HEAVY RAIN

&&

RLAMB
Local storm report, Jun 26, 8:43 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             12 SE HYANNIS           41.88N 101.60W
06/26/2020  M1.00 INCH       GRANT              NE   TRAINED SPOTTER

            SOME QUARTER SIZE HAIL, HEAVY RAIN

&&

RLAMB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:02 PM MDTSpecial Weather StatementLBFDeuel43 min
Jun 26, 7:09 PM MDTSevere Thunderstorm WarningLBFDeuel51 min
Jun 26, 7:19 PM MDTSpecial Weather StatementLBFSheridan56 min
Jun 26, 7:33 PM MDTSpecial Weather StatementLBFArthur42 min
Jun 26, 7:43 PM MDTSevere Thunderstorm WarningLBFArthur, Keith47 min
Jun 26, 7:48 PM MDTSpecial Weather StatementLBFGarden42 min
Jun 26, 7:51 PM MDTSpecial Weather StatementLBFArthur39 min
Jun 26, 7:55 PM MDTSpecial Weather StatementLBFHayes50 min
Jun 26, 7:55 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith50 min
Jun 26, 8:18 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker42 min
Jun 26, 8:54 PM MDTSpecial Weather StatementLBFChase51 min
Jun 26, 8:59 PM MDTSevere Thunderstorm WarningLBFChase46 min
Jun 26, 9:04 PM MDTSpecial Weather StatementLBFGrant41 min
Jun 26, 10:11 PM MDTSpecial Weather StatementLBFHayes49 min
Jun 26, 10:17 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln58 min
Jun 27, 5:25 PM MDTSpecial Weather StatementLBFHayes35 min
Jun 27, 5:42 PM MDTSpecial Weather StatementLBFKeith33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.